Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 43, NWS Tucson, AZ

August 31, 2025Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 31, 2025, 4:25 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2025, 4:25 PM MST (23:25 UTC)
Expired
Aug 31, 2025, 7:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS55 KTWC 312325
FFWTWC
AZC003-010230-
/O.NEW.KTWC.FF.W.0043.250831T2325Z-250901T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
425 PM MST Sun Aug 31 2025

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...

* Until 730 PM MST.

* At 425 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chiricahua National Monument.

This includes the following highways...
	Route 181 between mile markers 58 and 64.
	Route 186 between mile markers 353 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3210 10952 3196 10951 3199 10938 3204 10939
      3213 10946

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
668 
WGUS75 KTWC 010009
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
509 PM MST Sun Aug 31 2025

AZC003-010230-
/O.CON.KTWC.FF.W.0043.000000T0000Z-250901T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
509 PM MST Sun Aug 31 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR NORTHEASTERN COCHISE COUNTY...

At 509 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.3 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Chiricahua National Monument.

This includes the following highways...
	Route 181 between mile markers 58 and 64.
	Route 186 between mile markers 353 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3210 10952 3196 10951 3199 10938 3204 10939
      3213 10946

FLASH FLOOD...RADAR INDICATED

$$

GLZ
361 
WGUS75 KTWC 010232
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
732 PM MST Sun Aug 31 2025

AZC003-010242-
/O.EXP.KTWC.FF.W.0043.000000T0000Z-250901T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
732 PM MST Sun Aug 31 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN COCHISE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3210 10952 3196 10951 3199 10938 3204 10939
      3213 10946

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:02 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 31, 2:02 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Sun Aug 31 2025

.SYNOPSIS...Isolated to scattered thunderstorms are expected to
develop this afternoon and evening, mainly south and east of
Tucson. Thunderstorm outflows could move through Tucson this
evening leading to the potential for isolated thunderstorms.
Gusty thunderstorm winds may produce blowing dust at times. Shower
and thunderstorm chances continue through the coming week with
day to day variability. High temperatures will be near normal
through mid- week, then become below normal the second half of the
week.

&&

.DISCUSSION...Isolated thunderstorms have formed over the Gila in
New Mexico and southern Greenlee County. This thunderstorm
activity will expand westward and southward this afternoon and
evening. Hi-res models also show isolated to scattered storm
coverage over Santa Cruz County and southern Cochise Counties.
High pressure will be centered just to the north of the CWA
putting most of the area under east to northeast flow aloft. This
will set up an opportunity for a rim shot late this afternoon into
the evening. The last few runs of the HRRR have shown storms
moving off the rim pushing an outflow into Graham and Cochise
Counties around 4-6 PM, potentially reaching Tucson by 7-9 PM, and
then Sierra Vista 8-10 PM. The 31/18Z Tucson sounding isn't very
conducive to thunderstorm development, but an outflow could
produce enough mechanical lift for some thunderstorms this
evening. Main threat with storms today will be gusty winds
especially in the Gila River Valley and I-10 corridor in Cochise
County. The HREF is highlighting this area for highest
probabilities for strong winds today. The HREF has a 20-35 percent
chance for winds 45 mph or greater within 25 miles of a point
from Safford down to Wilcox and east to San Simon. Blowing dust
will be possible as the outflows move through. Localized heavy
rain could also be a threat but will be secondary to strong
outflow winds.

Monday storm chances expand westward as moisture moves into
western Pima County. Areas east of Tucson will begin to dry out a
little but will still see a 20-30 percent chance for thunderstorms.
The NAM and the GFS bring an easterly wave through northern
Sonora Monday afternoon which could enhance thunderstorm activity
along the international border and western Pima County. Still some
uncertainty with its exact north/south placement. HREF members
show storms forming over the rim again along with south and west
of Tucson. However on the rim winds will be easterly instead of
northeasterly like today, which leads to storms moving into Pinal
and Maricopa Counties rather than Graham and Cochise Counties.
Main threats will again be strong outflow winds and localized
heavy rainfall.

Tuesday and Wednesday mid-level flow stays easterly to southerly
keeping a steady stream of moisture in place west of Tucson with
further drying east of Tucson. Both days storm chances (30-40
percent) will be greatest west and south of Tucson and in the
White Mountains. Tucson will be on the eastern edge of storm
chances and could see isolated activity each day. Thursday into
Saturday storm chances increase area wide thanks to the potential
influx of tropical moisture. The current NHC forecast has an 80
percent chance of tropical storm formation over the next 7 days
off the west coast of Mexico and southern Baja. The main
question is where the tropical system will go once it approaches
Baja. The ECMWF keeps it further west a few hundred miles off the
west coast of Baja and the GEFS keeps it closer to Baja,
potentially bringing it across the Gulf of California into
southern Sonora. Right now NBM PoPs Thursday into Saturday are
30-60 percent across the CWA.

&&

.AVIATION...Valid through 02/00Z.
Isolated to scattered thunderstorms thunderstorms this afternoon,
mainly south and east of KTUS. Coverage more likely near KSAD-
KDUG-KOLS late this afternoon and evening. Gusty outflow winds up
to 40 kts possible with any thunderstorm. The HRRR is showing the
potential for an outflow boundary starting near KSAD this
afternoon moving southwestward and getting to KTUS around 01/04Z,
which could bring TSRA. Confidence is low on the thunderstorm
chances, but high on the outflow changing winds to
easterly/northeasterly with gusts up to 30 kts between
01/04Z-01/07Z at KTUS. Outside of thunderstorms sfc winds will be
northerly 8-12 kts this afternoon and early evening at KTUS, and
easterly at terminals south and east of Tucson. KTUS will turn
easterly once the outflow moves through around 01/04Z. Aviation
discussion not updated for TAF Amendments.

&&

.FIRE WEATHER...Moisture increases east of Tucson today and
across southeastern Arizona Monday, with minimum relative humidity
values above 20 percent becoming widespread Monday. Daily chances
for thunderstorms through this week with this increase in
moisture, with day to day variability. Gusty outflow winds
possible with any thunderstorm. East to southeast winds of 12-17
mph develop Monday, potentially lingering through Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 31, 2:58 PM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
258 PM MST Sun Aug 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Dust Storm       33 SSW Duncan           32.27N 109.23W
08/31/2025                   Cochise            AZ   Trained Spotter

            Visibility about 1000 feet in dust at San
            Simon.

&&
Local storm report, Aug 31, 3:56 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
356 PM MST Sun Aug 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Dust Storm       25 ENE Tombstone        31.90N 109.70W
08/31/2025                   Cochise            AZ   Utility Company

            Webcam imagery near Sunizona showed less
            than 1/4 mile in visibility due to blowing
            dust.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:52 PM MSTDust Storm WarningTWCCochise53 min
Aug 31, 3:38 PM MSTDust Storm WarningTWCCochise97 min
Aug 31, 4:12 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 31, 4:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 31, 4:45 PM MSTDust Storm WarningTWCCochise, Pima, Santa Cruz60 min

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.